Virginia, 2005

Flood in Virginia, November 30, 2005

November 30, 2005 · NWS RNK · 1 event in 1 county or zone

Runoff from rainfall amounts as high as 6 inches in the James River basin led to minor flooding at Bremo Bluff. 5 feet before noon on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Runoff from rainfall amounts as high as 6 inches in the James River basin led to minor flooding at Bremo Bluff. The river rose above its 19 foot flood stage on the morning of November, 30th, cresting at 21.5 feet before noon on the 30th. It fell below the 19 foot flood stage on the morning of December 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 30, 6:32 AM EST, 58 minutes earlier.

Area forecast discussion, Nov 30, 6:32 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EST WED NOV 30 2005

.AVIATION...

NORTHWEST FLOW UPSLOPE CLOUDS AT BLF AND LWB WITH MVFR CEILINGS
SHOULD ERODE BY 15Z AS WINDS BACK MORE TO THE WEST AND SOUTHWEST.
OTHERWISE...SHOULD BE A VFR DAY WITH NORTHWEST WINDS LESS THAN 10
KNOTS. AS WEAK HIGH PRESSURE MOVES OVER THE AREA TONIGHT GOOD
RADIATION CONDITIONS WILL ALLOW SOME FOG TO DEVELOP NOW THAT WE
HAVE A WET GROUND. I INCLUDED MVFR FOG IN THE LYH AND DAN
TAFS...AND LIFR FOG AT LWB TOWARD MORNING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 345 AM EST WED NOV 30 2005)

HYDROLOGY ...

THE HEAVIEST PRECIP FROM MONDAY AFTERNOON INTO TUESDAY AFTERNOON WAS
ACROSS THE JAMES RIVER BASIN. RISES ALONG THE UPPER AND MIDDLE JAMES
WILL BE AROUND THREE QUARTERS BANKFULL...POSSIBLY APPROACHING
BANKFULL AT SOME SPOTS. AN UPDATED RIVER STATEMENT...RVSRNK...WAS
ISSUED AT 3:15 AM CONCERNING THE RISES ALONG THE JAMES RIVER.

SHORT TERM (TODAY THROUGH TONIGHT)...

00Z UPPER AIR ANALYSIS SHOWS MUCH COLDER AIR UPSTREAM...WITH 850 MB
TEMP -7C AT NASHVILLE. DESPITE THIS COLDER AIR JUST TO OUR
WEST...THE 850 MB FLOW IS ALREADY BACKING TO THE SOUTHWEST AHEAD OF
THE NEXT WEAK SHORT WAVE MOVING INTO THE OHIO VALLEY THIS MORNING
AND IT LOOKS LIKE THE COLD AIR WILL JUST GIVE THE FORECAST AREA A
GLANCING BLOW. WITH THE FLOW BACKING TO THE SOUTHWEST...LOW CLOUDS
IN THE MTNS SHOULD ALSO ERODE PRETTY QUICKLY TODAY. I STAYED PRETY
CLOSE TO MOS HIGH TEMPS TODAY...JUST RAISED THEM A FEW DEGREES IN
THE PIEDMONT WHERE THERE WILL BE THE MOST SUN AND WEAKEST COLD AIR
ADVECTION. TIMING OF THE SHORT WAVE PASSING BY TO THE NORTH SHOULD
BE JUST ABOUT RIGHT TO BRING MOSTLY CLEAR SKIES TONIGHT AND
DIMINISHING WINDS FOR GOOD RADIATION CONDITIONS...SO I WENT A LITTLE
COOLER THAN MOS MOST AREAS.

LONG TERM (THURSDAY THROUGH TUESDAY)...

NEXT MORE SIGNIFICANT SHORT WAVE WILL BE RACING EASTWARD THURSDAY.
HPC PREFERRED A SLIGHTLY FURTHER SOUTH TRACK THAN THE OPERATIONAL
NAM AND GFS...AND THIS COULD BRING THE FAR WESTERN SECTIONS OF THE
FORECAST AREA CLOSE TO THE LIGHT OVERRUNNING PCPN AHEAD OF THE SHORT
WAVE...SO I INCREASED THE COVERAGE OF SLIGHT CHANCE POPS THU
AFTERNOON. ALL MODELS INDICATE STRONG COLD AIR ADVECTION BEHIND THIS
SHORT WAVE THU NIGHT...AND IF IT IS FURTHER SOUTH EVEN COLDER AIR
WOULD MOVE INTO THE REGION. WITH A NW FLOW AND STRONG COLD
ADVECTION...I RAISED POPS MORE INTO THE HIGH CHANCE RANGE FOR
UPSLOPE SNOW SHOWERS. THE LOW LEVEL MOISTURE LOOKS FAIRLY
SHALLOW...OTHERWISE I COULD SEE LIKELY POPS. FOR NOW HAVE MADE SNOW
ACCUMULATIONS JUST 1 TO 2 INCHES THURSDAY NIGHT. MODELS SHOW THE LOW
LEVEL MOISTURE RECEDING QUICKLY FRIDAY...BUT I HAVE KEPT LINGERING
CLOUDS AND SLIGHT CHANCE SNOW SHOWERS IN UPSLOPE SOUTHEAST WV. WINDS
SHOULD BECOME STRONG THURSDAY NIGHT WITH THE STRONG COLD ADVECTION.
MODELS SHOW ABOUT A 40 KNOT LOW LEVEL JET AND IN PARTICULAR THE NAM
SHOWS STRONG SUBSIDENCE. THINK WE WILL SEE GUSTS TO AT LEAST AROUND
35 KNOTS IN THE HIGHER ELEVATIONS...SO I RAISED THE WIND GUSTS
THURSDAY NIGHT IN THE MTNS.

A WEST COAST SYSTEM BEGINS TO MOVE INLAND FRIDAY...DEVELOPING A
BROAD OVERRUNNING PATTERN AND SURFACE WARM FRONT IN THE TENNESSEE
VALLEY BY SATURDAY MORNING. MODELS SPREAD LIGHT PRECIPITATION INTO
THE AREA SATURDAY AFTERNOON...BUT THESE OVERRUNNING PATTERNS HAVE A
TENDENCY TO DEVELOP FASTER THAN MODEL FORECASTS...SO THERE IS A
CHANCE PRECIP COULD BEGIN SATURDAY MORNING SO I LEFT IT IN.  ANY
PRECIP THAT BEGINS SATURDAY MORNING WOULD LIKELY FALL AS RAIN WITH A
DEEP WARM LAYER ALOFT...BUT THE SURFACE COULD BE COOL ENOUGH WITH
LOW ENOUGH DEWPOINTS FOR SOME FREEZING RAIN. WE ALREADY HAD FREEZING
RAIN FORECAST SATURDAY MORNING...SO I LEFT AS IS. WE HAD SOME PRECIP
IN THE FORECAST FOR FRIDAY NIGHT AND THE MODEL CONSENSUS IS FOR NO
PRECIP THAT EARLY SO I TOOK IT OUT. THE GFS STILL BRINGS THE SFC LOW
AND ASSOCIATED COLD FRONT ACROSS THE AREA LATE SATURDAY NIGHT/SUNDAY
MORNING. MOST OF THE AREA WILL LIKELY STAY NORTH OF THE WARM FRONT
WITH IN-SITU DAMMING UNTIL THE SFC LOW PASSES. THE BEST CHANCE OF
PRECIP STILL LOOKS TO BE SATURDAY NIGHT. THE CURRENT FCST ALREADY
REFLECTED THIS SO I MADE NO CHANGES BEYOND SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ
Hazardous weather outlook, Nov 30, 6:10 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 AM EST WED NOV 30 2005

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059-
WVZ042>045-011115-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
610 AM EST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ019-020-023-024-034-035-045>047-011115-
ALLEGHANY-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-
610 AM EST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN THAT ENDED TUESDAY AFTERNOON HAS BROUGHT STRONG RISES
ALONG THE UPPER AND MIDDLE PORTIONS OF THE JAMES RIVER. WATER
LEVELS SHOULD CREST BETWEEN THREE QUARTERS BANKFULL AND BANKFULL
FOR MOST LOCATIONS...BUT BREMO BLUFF IS EXPECTED TO HAVE MODERATE
FLOODING WITH A CREST AROUND 23.5 FEET EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WATER LEVELS WILL BE RECEDING ALONG THE JAMES RIVER FOR ALL BUT
BREMO BLUFF THURSDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Buckingham

When
November 30, 7:30 AM EST to 11:59 PM EST
Where
Buckingham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.450, -77.967

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479901.